Nebraska, 2012

Drought in Nebraska, July 17 to 31, 2012

July 17 to 31, 2012 · NWS OAX · 30 events in 30 counties and zones

Record setting heat and dryness intensified drought conditions over eastern Nebraska during July. Rainfall which was already deficient for the season going into July, became even more sparse during the month with many sites recording less than 1/2 inch and some, including Omaha, barely measuring.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Record setting heat and dryness intensified drought conditions over eastern Nebraska during July. Rainfall which was already deficient for the season going into July, became even more sparse during the month with many sites recording less than 1/2 inch and some, including Omaha, barely measuring. In addition, high temperatures consistently rose above 95 degrees with many sites recording at least 5 days with highs above 100 in July. The persistent heat and dry weather caused many rivers to drop to very low flows, including the Platte River which dried up completely upstream of the Loup River. The drought also caused some local wells to dry up or go to very low flow rates. The low water prompted the Nebraska Dept. of Natural Resources to institute irrigation halts for selective waterways including the Loup and Big Blue Rivers. The low river levels and irrigation pressure from underground water sources also caused some municipalities to begin voluntary or mandatory water restrictions. According to the U.S. Drought Monitor, drought conditions reached the Severe intensity on July 17th in northeast Nebraska roughly along and northwest of a line from Columbus to Wayne. The continued hot and dry weather pushed that region into the Extreme category between July 24th and 31st and brought at least Severe drought conditions to the rest of eastern Nebraska by the 24th of July. Extreme drought conditions spread east to a line from near Schuyler to Pender by the end of the month. The drought in Nebraska and surrounding states caused some crop prices to reach record or near record levels in July and some dry-land corn that failed to produce kernels was baled or cut as silage. By the end of the month some 38 percent of the soybean and corn crop was considered poor or very poor by the USDA. The Severe to Extreme drought continued and intensified into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 16, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 16, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 PM CDT MON JUL 16 2012

.AVIATION...

06Z TAFS FOR KOFK...KOMA AND KLNK.

VFR CONDITIONS EXPECTED THROUGH 06Z WEDENSDAY WITH LITTLE CLOUD
COVER AND SOUTH WINDS. LATE TUESDAY NIGHT A FEW SCATTERED
THUNDERSTORMS MAY BE IN NORTHEAST NEBRASKA NOT FAR FROM KOFK AS A
WEAK COLD FRONT APPROACHES THE REGION.

NIETFELD

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT MON JUL 16 2012/

DISCUSSION...
HOT TEMPERATURES AND RAIN CHANCES WILL BE THE PRIMARY FORECAST
CONCERNS.

THE UPPER AIR CHARTS FROM THIS MORNING HAD A LARGE DOME OF HIGH
PRESSURE OVER THE CENTRAL PART OF THE COUNTRY.  90M HT FALLS WERE
NOTED WITH THE CLOSED LOW PRESSURE OFF THE OREGON COAST.  THE 80KT
H3 JET WAS JUST TO THE WEST OF THIS AREA OF LOW PRESSURE.  ANOTHER
WEAKER H3 50KT JET STRETCHED FROM SOUTHERN CALIFORNIA NORTHEAST
ACROSS THE ROCKIES TOWARD NORTH DAKOTA AND SOUTHERN CANADA.  H7
TEMPS WERE QUITE WARM WITH +10C TO +14C OVER MUCH OF THE HIGH
PLAINS.  THE H85 THERMAL AXIS EXTENDED FROM WRN NEB AND WRN SOUTH
DAKOTA...NORTHEAST INTO PARTS OF NORTH DAKOTA AND MINNESOTA.  THE
H7/H85 LOWS WERE STACKED JUST NORTH OF NORTH DAKOTA AND NORTHERN
MINNESOTA...AND HIGHEST H7 DEWPOINTS AROUND +7C WERE NEAR THIS LOW
WITH H85 DEWPOINTS AROUND +15. CLOSER TO HOME...OUR 12Z SOUNDING HAD
SOME MOISTURE AROUND H7...BUT ONLY AROUND 1.2" FOR PRECIPITABLE
WATER AND A CONVECTIVE TEMP OF 100.  THE DEEPER MOISTURE WAS NOT FAR
AWAY THOUGH AS KTOP HAD 1.68" FOR PRECIP WATER AND A CONV TEMP OF
90. THE NAM FORECAST SOUNDING FOR OMAHA SHOW A HIGH AFTERNOON
CONVECTIVE TEMP ABOVE 105 AND GOOD INHIBITION. FORECAST SOUNDINGS
SHOWED LITTLE INHIBITION TOWARD FALLS CITY AS TEMPERATURES HEAT INTO
THE 90S. CU HAVE BEEN ABUNDANT ACROSS ERN KANSAS AND MISSOURI
TODAY...AND ARE JUST MAKING IT INTO FALLS CITY AREA. AT 20Z...THE
SFC FRONT WAS TO THE NORTH OF K9V9 IN SOUTH DAKOTA WITH 106 DEG
WHILE ABERDEEN HAD LOWER 90S AND A NORTHEAST WIND.

BY TUESDAY MORNING...THE COLD FRONT SHOULD EXTEND FROM NEAR
VALENTINE...SOMEWHERE OVER CENTRAL TO EASTERN SOUTH DAKOTA INTO
SOUTHERN MINNESOTA.  THE NAM/SREF/ ARE FARTHER SOUTH WITH THE ACTUAL
FRONT THAN THE GFS/GEM/EC BY 12Z TUESDAY.  THE BULK OF THE
PRECIPITATION SHOULD BE ALONG AND TO THE NORTH OF THE FRONT...WHERE
THE BETTER FRONTOGENETIC FORCING IS. THE LOW LEVEL JET IS BEST
NEAR THE FRONT. A SECONDARY LOW LEVEL JET OF 35KT DOES TRY TO GET
GOING IN EASTERN NEBRASKA BY 09Z...BUT DOES NOT LAST LONG.

DURING THE DAY TUESDAY...THERE IS A PUSH OF THE FRONT TOWARD THE
NEBRASKA/SOUTH DAKOTA BORDER. THE MOISTURE SHOULD POOL IN THE
VICINITY OF THE FRONT AND WITH HOT TEMPERATURES...IT WILL BE
UNSTABLE AROUND 2-3000 J/KG. DURING TUESDAY AND TUESDAY NIGHT. THE
BEST CHC FOR STORMS WILL AGAIN BE ALONG AND NORTH OF THE FRONT.
THE 4KM WRF SEEMS TO CONCUR WITH THIS AND DOES HAVE A FEW ECHOES
STARTING AROUND 20Z NEAR THE SOUTH DAKOTA/NEBRASKA BORDER. IT IS
INTERESTING THAT THE SOUTHERN PART OF THE FORECAST AREA HAS COOLER
H7 TEMPS. IF SOMETHING DEVELOPS FARTHER SOUTH...IT WILL BE TOUGH
TO PINPOINT THIS FAR AHEAD. FOR NOW WILL LEAVE ISOLATED TSTORMS IN
THE NORTH.

WEDNESDAY...THE NAM/GFS HAS THE FRONT INTO THE CENTRAL PART OF THE
CWA...WITH THE GFS STILL FARTHER NORTH...ALTHOUGH THE GFS DOES SHOW
A RIDGE RIDER SHORTWAVE GENERATING PRECIP OVER THE NORTH AND EAST
PARTS OF THE FORECAST AREA.  WITH MOISTURE INCREASING TO 1.5-2.0
INCHES PW FOR THE FORECAST AREA...POINTS ALONG AND TO THE NORTH WILL
HAVE A CHC FOR TSTORMS. INSTABILITY INCREASES TO 4000J/KG HOWEVER
THE BETTER SHEAR IS AROUND 25KTS IN THE NORTHERN PART OF THE
FORECAST AREA. THE WARM MID LEVEL TEMPS ARE A BIG NEGATIVE...BUT IF
WE CAN GET SOME STORMS GOING...THEY HAVE THE POTENTIAL TO PUT DOWN
SOME GOOD RAINS. THINK THERE WILL BE ISOLATED STORMS WEDNESDAY AND
COULD DEVELOP IN MOST LOCATIONS OF THE CWA.  GEM IS A LITTLE MORE
AGGRESSIVE IN NORTHEAST NEBRASKA...WHILE THE EC HAS THE STORMS IN
MINNESOTA. DUE TO THE LOW COVERAGE WILL HAVE TO KEEP THE POPS
ISOLATED...ALTHOUGH MAY BUMP UP A LITTLE IN THE NORTHEAST. CLOUDS
COULD BE A PROBLEM FOR WED...THUS FOR NOW KEPT HIGHS MOSTLY IN THE
90S.

THURSDAY...THE SURFACE FRONT IS STILL IN THE AREA. WARM
TEMPERATURES REMAIN IN PLACE...SO WILL MAINTAIN SMALL CHC FOR
PRECIPITATION. BEST CHANCE LOOKS TO BE IN SOUTHEAST NEBRASKA AND
WESTERN IOWA...BUT WILL HAVE TO RE-ASSESS WITH THE LOCATION OF
THE FRONT...AND MOISTURE.

THE MID LEVEL RIDGE OF HIGH PRESSURE BUILDS BACK UP ACROSS THE
ROCKIES AND PLAINS THURSDAY NIGHT AND FRIDAY...WITH A SHORT WAVE
TROF FLATTENING THE RIDGE SATURDAY.  A FRONT APPROACHES AND MAKES IT
TO SOUTH DAKOTA THEN BECOMES STALL IN THE AREA SUNDAY NIGHT AND
MONDAY.  THERE COULD BE SOME ISOLATED THUNDERSTORMS AND COOLER
TEMPERATURES WITH THIS FRONT...LATE IN THE EXTENDED (SUN-
MON)...OTHERWISE...WILL MAINTAIN A HOT AND MAINLY DRY FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 16, 4:24 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
524 PM CDT MON JUL 16 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
524 PM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

HEAT INDEX VALUES WILL CLIMB INTO THE 100 TO 105 RANGE TUESDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE HOT WEATHER WILL CONTINUE THROUGH MONDAY WITH AFTERNOON HEAT
INDEX VALUES POSSIBLY REACHING 100 TO 105 DEGREES EACH AFTERNOON.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT ACROSS
NORTHEAST NEBRASKA...THEN OVER MOST OF THE OUTLOOK AREA EXCLUDING
SOUTHEAST NEBRASKA WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

NIETFELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 drought. Local standard time, as filed.

Drought, Antelope

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Antelope forecast zone
Reported by
Other Federal Agency
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Drought, Knox

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Other Federal Agency
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Drought, Boone

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Other Federal Agency
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Drought, Cedar

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cedar forecast zone
Reported by
Other Federal Agency
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Drought, Pierce

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Other Federal Agency
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Drought, Wayne

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Other Federal Agency
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Drought, Madison

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Drought conditions during July became extreme across Madison and surrounding counties. At Norfolk only a trace of rain fell, making it the driest July on record. In addition it was the 3rd Hottest July on record, about 8 degrees above normal, with 10 days reaching 100 or higher. The hot and dry weather prompted heavy irrigation use which in turn locally lowered the water table causing some domestic wells to experience very low flow rates or become dry. Some dry-land crops failed and were baled or used a silage.

Drought, Platte

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Platte forecast zone
Reported by
Other Federal Agency
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Drought conditions reached the extreme category by the end of July across Platte county due to much above normal temperatures and little rainfall. Columbus measured only 0.03 inches for the month, which was likely a record low amount based on records at surrounding sites. The dry conditions caused the Platte River to run dry upstream of its confluence with the Loup River. Irrigation was ordered to be stopped on the Loup due to low water flows on that river. Non-irrigated crops were extremely stressed or likely died.

Drought, Stanton

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stanton forecast zone
Reported by
Other Federal Agency
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Drought, Thurston

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Thurston forecast zone
Reported by
Other Federal Agency
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Drought, Cuming

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cuming forecast zone
Reported by
Other Federal Agency
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Drought, Colfax

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Colfax forecast zone
Reported by
Other Federal Agency
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Drought, Dodge

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Other Federal Agency
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Drought, Burt

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Burt forecast zone
Reported by
Other Federal Agency
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Drought, Washington

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Other Federal Agency
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Drought, Douglas

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Other Federal Agency
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Drought conditions became severe over the county during July with Omaha receiving only 0.01 inches of rain during the month, a record low. In addition the month was 8 degrees above normal with 26 days above 90 and 7 above 100. The intense heat and dryness caused water use to soar which put a strain on water mains. The hot and dry conditions also caused the soil to dry and crack around some of the mains which in turn allowed many to break, especially east of 72nd street in Omaha. In Omaha there were 109 water main breaks during the month.

Drought, Sarpy

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sarpy forecast zone
Reported by
Other Federal Agency
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Drought, Saunders

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Saunders forecast zone
Reported by
Other Federal Agency
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Drought, Butler

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Other Federal Agency
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Drought, Saline

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Other Federal Agency
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Drought, Seward

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Seward forecast zone
Reported by
Other Federal Agency
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Drought, Richardson

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Richardson forecast zone
Reported by
Other Federal Agency
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Drought, Jefferson

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Drought, Gage

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Gage forecast zone
Reported by
Other Federal Agency
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Drought, Lancaster

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lancaster forecast zone
Reported by
Other Federal Agency
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Drought conditions because severe in Lancaster and surrounding counties in July. In Lincoln only 0.33 inches of rain fell, making it the 2nd driest July on record. In addition, it was extremely hot, with July the 7th hottest on record including 11 days of 100 or higher readings. Some dry-land crops in the county likely failed and were used as hay or silage.

Drought, Cass

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Other Federal Agency
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Drought, Otoe

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Otoe forecast zone
Reported by
Other Federal Agency
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Drought, Nemaha

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
Other Federal Agency
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Drought, Johnson

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Other Federal Agency
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Drought, Pawnee

When
July 21, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Other Federal Agency
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388707, 388708, 388709, 388710, 388711, 388712, 388713, 388715, 388718, 388716, 388717, 388719, 388720, 388721, 388722, 388723, 388724, 388725, 388726, 388727, 388728, 388729, 388730, 388731, 388732, 388733, 388734, 388735, 388736, 388737.